Minnesota, 2016

Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016

August 10 to 11, 2016 · NWS ARX · 6 events in 1 county or zone

Repeated rounds of thunderstorms with heavy rain moved across portions of southeast Minnesota on August 11th. This heavy rain produced flash flooding across portions of Wabasha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Repeated rounds of thunderstorms with heavy rain moved across portions of southeast Minnesota on August 11th. This heavy rain produced flash flooding across portions of Wabasha County. Mudslides and washouts occurred along U.S. Highway 61 south of Lake City and on county roads near Theilman. The flooding also damaged a campground near Theilman where a snowmobile bridge was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 5:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 5:20 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
620 PM CDT WED AUG 10 2016

.SHORT TERM...(This evening through Friday night)
Issued at 327 PM CDT Wed Aug 10 2016

Rather complex scenario through this period with plenty of
uncertainty yet on how and where the convective complexes will
develop.

Quasi-stationary front in place across northern Minnesota into
North Dakota early this afternoon. Regional radars already showing
the next round of convection developing north of this boundary
from about KFAR back toward KABR. The hi-res meso scale models all
show this convection continuing to upscale and primarily stay
north of the stationary front. However, there is also a signal
that by late afternoon into the evening, a secondary line of
convection will form off this complex and build south into the
deep moisture pool in the Missouri River Valley ahead of a weak
short wave trough moving across Nebraska and South Dakota this
afternoon. This is then shown by the meso-scale models to move
east as it becomes sustained by the low level moisture transport.
The 10.12Z Hi-Res NMM is the most aggressive at bringing this
activity into the area Thursday morning while the Hi-Res ARW and
CR-NAMNest also indicate something coming in but have it more
scattered and weakening as it does. Plan to show at least a chance
of this activity coming into the western sections late tonight
into Thursday morning while having the highest rain chances across
the north in the event the activity running along the boundary
moves across that area.

A lot of this activity should then move across and through the
area Thursday morning which means the early afternoon could be a
bit of a lull in the activity. The next round is then expected to
form in the late afternoon across southern Minnesota ahead of a
stronger short wave trough coming across Nebraska and South
Dakota. The lift from the short wave trough should get some
enhancement with the right entrance region of the upper level jet
coming across the region. The low level moisture transport becomes
focused on the area late in the afternoon and remains focused on
the area through the evening before shifting east overnight. The
general consensus among the hi-res models is that this activity
will mainly be along and south of Interstate 90 and have started
trending the highest rain chances a bit farther south. The
greatest threat from this activity will be the heavy rain which
will be discussed more in the hydro section below. Severe weather
probabilities look to be rather low with this event. With all the
moisture in place there will be abundant CAPE, but it looks like
the shear is just not there. Deep layer shear looks to be lacking
but there could be 30 to 35 knots in the 0-3 km layer late in the
afternoon into the evening. Some of the stronger storms will have
the potential to produce gusty winds, maybe even a few severe
gusts. Hail does not look be much of a threat because of the warm
cloud depths.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 PM CDT Wed Aug 10 2016

High pressure will build in behind the end of the week system and
remain over the area into the start of next week. The next chance
of rain looks to possibly return about Tuesday as the high moves
off and the moisture starts to return to the Upper Midwest. The
upper level flow looks to primarily be zonal across the
international border into southern Canada. A couple of short wave
troughs could cause some weak troughing to move over the Upper
Midwest to help support the small rain chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 620 PM CDT Wed Aug 10 2016

Mesomodels suggest ongoing convection over central IA will continue
to move north/northeast...diminishing as it tries to encroach into
northeast ia/southeast mn, moving away from the ribbon of low level
moisture transport. Will keep any tsra mention out of the TAFS for
now. Better chances overnight-toward 12z as a ripple in the upper
level flow works with the 850 mb moistures transport - triggering a
bkn line of shra/ts. Looking more likely now than previously, but
will only add vcts for the moment. Will continue to monitor trends
and amend before 06z issuances to increase chances if needed.

Shra/ts become widespread late Thu afternoon/night. Heavy rain
likely. Expect low cigs/low vsbys with the storms...mvfr/ifr likely.

&&

.HYDRO...(Thursday and Thursday night)
Issued at 327 PM CDT Wed Aug 10 2016

As mentioned above, heavy rain looks to be the main threat from
the storms Thursday afternoon and evening. Surface dew points will
likely climb into the upper 70s and some spots could touch 80.
This will help to push the precipitable waters into the 2 to 2.5
inch range. Warm cloud depths will be over 4 km for this entire
event and could approach 5 km Thursday night across the southern
sections of the area. While the storms are expected to be
progressive, they will not be very fast movers with the Corfidi
vectors of 15 knots or less forecast across the area. General QPF
amounts of 2 to 3 inches with locally higher amounts possible
combined with high rates in the stronger storms could lead to some
flooding problems. Have issued an ESF to give a heads up and later
shifts will probably need to consider a flash flood watch.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Aug 10, 7:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT WED AUG 10 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
852 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THE THREAT FOR THUNDERSTORMS INCREASES OVERNIGHT...MOSTLY FOR
LOCATIONS WEST OF THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE
94. HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...SOME STRONG TO
POTENTIALLY SEVERE. THE STORMS WILL PRODUCE VERY HEAVY
RAIN...CAPABLE OF RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR.
URBAN OR LOCALIZED FLOODING WOULD RESULT...AND SOME RISES ON SMALL
CREEKS AND STREAMS SHOULD BE EXPECTED. IN ADDITION...A FEW STORMS
COULD PRODUCE STRONG TO DAMAGING WIND GUSTS. THE MAIN THREAT TIME
WOULD BE FROM LATE THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS.

HEAT INDICES FROM 95 TO 100 DEGREES ARE EXPECTED THURSDAY
AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 90. USE CAUTION
AND STAY HYDRATED IF SPENDING EXTENDED TIME OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. A FEW GROUPS MAY BE
NEEDED LATE THURSDAY AFTERNOON AND EVENING. RAINFALL AND ANY
FLOODING REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

The radar

The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Wabasha

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Wabasha County, Kellogg
Reported by
COOP Observer
Coordinates
44.320, -92.000

In Kellogg, 7.67 inches of rain fell.

Heavy Rain, Wabasha

When
August 10, 10:00 PM CST to August 11, 6:22 AM CST
Where
Wabasha County, 2.3 mi SSW of Maple Spgs
Reported by
Law Enforcement
Coordinates
44.390, -92.190

Near Reads Landing, 6.3 inches of rain fell.

Heavy Rain, Wabasha

When
August 10, 10:00 PM CST to August 11, 7:00 AM CST
Where
Wabasha County, 0.85 mi SW of Wabasha
Reported by
Public
Coordinates
44.370, -92.040

In the city of Wabasha, 6.6 inches of rain fell.

Flash Flood, Wabasha

When
August 11, 5:00 AM CST to 5:30 AM CST
Where
Wabasha County, 3.34 mi SSW of Kellogg to 3.56 mi SSW of Kellogg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.275, -92.026

Water covered a section of County Road 42 southwest of Kellogg.

Flash Flood, Wabasha

When
August 11, 5:28 AM CST to 9:45 AM CST
Where
Wabasha County, 1.54 mi ENE of Theilman to 0.99 mi WSW of Conception
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.307, -92.171

Near Theilman, County Road 86 had a washout and debris over the road and a mudslide covered a portion of County Road 4. Flood waters from West Indian Creek rushed through a campground, damaging several campers and took out a snowmobile bridge.

Flash Flood, Wabasha

When
August 11, 6:44 AM CST to 9:15 AM CST
Where
Wabasha County, 2.56 mi WSW of Maple Spgs to 3.35 mi W of Maple Spgs
Cause
Heavy Rain
Property damage
$90,000
Reported by
Law Enforcement
Coordinates
44.410, -92.220

Several washouts and mudslides occurred on U.S. Highway 61 south of Lake City and along County Roads 4 and 10.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654603, 654605, 654606, 654614, 654612, 652975.